Alert archive / Florida / Coastal Flood Statements in 2014

Coastal Flood Statement 3, NWS Key West, FL

October 11, 2014Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 11, 2014, 2:58 PM EDT for Monroe County, Florida. It took effect at Oct 11, 2014, 10:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2014, 2:58 PM EDT (18:58 UTC)
In effect from
Oct 11, 2014, 10:00 PM EDT
Expired
Oct 12, 2014, 4:00 AM EDT
In force
6 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2014-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2014-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WHUS42 KKEY 111858
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
258 PM EDT SAT OCT 11 2014

FLZ076>078-120800-
/O.NEW.KKEY.CF.S.0003.141012T0200Z-141012T0800Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
258 PM EDT SAT OCT 11 2014

...MINOR COASTAL FLOODING POSSIBLE IN LOW-LYING AREAS TONIGHT...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS WILL LEAD
  TO MINOR COASTAL FLOODING OF LOW-LYING AREAS IN THE FLORIDA KEYS
  TONIGHT.

* TIMING...WATER LEVELS WILL BE AROUND ONE HALF OF A FOOT ABOVE
  PREDICTED VALUES...ESPECIALLY DURING THE TIME OF HIGH TIDE TONIGHT.
  THE TIMES OF HIGH TIDE RANGE FROM AROUND 1100 PM TONIGHT TO AROUND
  300 AM EARLY SUNDAY MORNING. THE HIGHEST TIDES IN KEY WEST WILL BE
  AROUND 100 AM SUNDAY MORNING.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... AND SOME LOW-
  LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED.

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 11, 2:36 PM EDT, 22 minutes earlier.

Area forecast discussion, Oct 11, 2:36 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
236 PM EDT SAT OCT 11 2014

.DISCUSSION...UNDULATING AND FRESH EAST-NORTHEASTERLY BREEZES HAVE
PREVAILED ACROSS THE FLORIDA KEYS THE PAST SEVERAL DAYS...AND TODAY
IS NO EXCEPTION. THE ENHANCED GRADIENT IS THE RESULT OF A NEARLY
STATIONARY LOW LEVEL ANTICYCLONE ACROSS THE FL/GA BORDER...SUPPORTING
AN ELONGATED WESTERN ATLANTIC RIDGE. THIS PATTERN IS SET TO CHANGE AS
HEIGHTS FALL ACROSS THE ARKLATEX AND THE OHIO RIVER VALLEY...PER THE
RAOB ANALYSES FROM EARLIER THIS MORNING. THE FLORIDA KEYS REMAIN ON
THE SOUTHERN EDGE OF A CONTINENTAL/TROPICAL MOISTURE
GRADIENT...APPARENT ON AVAILABLE MIMIC TPW LOOPS. TEMPERATURES HAVE
CREPT INTO THE UPPER 80S...AND SKIES ARE MOSTLY SUNNY.

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...NOT MUCH CHANGE TO THE
STATUS QUO TONIGHT...FRESH EAST TO NORTHEAST BREEZES...SLIGHT CHANCES FOR
SHOWERS...AND NEAR NORMAL TEMPS. THE LOW LEVEL ANTICYCLONE WILL GET
SHOVED EASTWARD SUNDAY AND SUNDAY NIGHT...OPENING UP OUR MEAN FLOW TO
THE SOUTHEAST AND A MORE TROPICAL...LESS INHIBITED ATMOSPHERE. EXPECT
INCREASED RAIN CHANCES SUNDAY NIGHT DUE TO THESE CHANGES. THE WESTERN
ATLANTIC RIDGE WILL INTENSIFY MONDAY AND MONDAY NIGHT...EXPANDING LOW
LEVEL SUBSIDENCE ACROSS THE FLORIDA KEYS ONCE AGAIN. RAIN CHANCES
WILL BE FAVORED OVERNIGHT MONDAY WITHIN A NOCTURNAL REGIME.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...A WEAKENING COLD FRONT WILL
APPROACH THE FLORIDA KEYS TUESDAY THROUGH WEDNESDAY...WEAKENING THE
PRESSURE GRADIENT AND BOXING WINDS AROUND THE ROSE. CLOUD LINES MAY
PROVE TO BE FRUITFUL WEDNESDAY AFTERNOON...BUT GIVEN THE UNCERTAINTY
WITH THE FRONT'S MOMENTUM...NO ACTION TAKEN. LIGHT NORTHEASTERLIES
SEEM LIKELY THURSDAY THROUGH SATURDAY AS A MEAGER HIGH PRESSURE
SYSTEM BUILDS ACROSS THE NORTHERN GULF. THIS REGIME NORMALLY OPENS UP
CHANCES FOR MAINLAND CONVECTION...BUT GIVEN THE DRIER CONTINENTAL
AIR...PRECIPITATION WILL LIKELY BE SQUELCHED ACROSS THE MAINLAND.
ENSEMBLE MOS OUTPUT CLOSES OUT THE LONG TERM WITH HIGH TEMPERATURES
IN THE MID 80S...AND OVERNIGHT LOWS IN THE MID TO UPPER 70S.

&&

.MARINE...HIGH PRESSURE WILL STRENGTHEN ACROSS THE WESTERN NORTH
ATLANTIC TONIGHT THROUGH MONDAY...TURNING EAST-NORTHEAST BREEZES TO
THE SOUTHEAST. A WEAKENING COLD FRONT WILL APPROACH THE FLORIDA KEYS
TUESDAY THROUGH WEDNESDAY.

&&

.AVIATION...THROUGH 12/18Z...VFR CONDITIONS ARE EXPECTED AT BOTH EYW
AND MTH. MOIST EASTERLY WINDS WILL PREVAIL IN THE LOWEST 5000 FEET
OF THE ATMOSPHERE...AND ISOLATED SHOWERS WITH MODERATE TO HEAVY
PRECIPITATION WILL MOVE FROM ABOUT 090/15KT ACROSS THE FLORIDA KEYS
AND ADJACENT COASTAL WATERS. SHOWERS MAY OCCASIONALLY MOVE WITHIN THE
VICINITY OF MTH OR EYW THIS AFTERNOON...AND A BRIEF...SUB-VFR IMPACT
FROM SHOWERS IS POSSIBLE BUT UNLIKELY AT EITHER TERMINAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  81  88  81  88 / 20 30 30 30
MARATHON  81  89  81  89 / 20 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...COASTAL FLOOD STATEMENT FROM 10 PM EDT THIS EVENING TO 4 AM EDT
SUNDAY FOR FLZ078-077-076.
GM...NONE. &&

PUBLIC/MARINE.........CLR
AVIATION/NOWCASTS.....KASPER
DATA COLLECTION.......FLING

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Oct 11, 6:00 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SAT OCT 11 2014

FLZ076>078-GMZ031>035-042>044-052>055-072>075-121000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
600 AM EDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THE FLORIDA STRAITS
TODAY...WITH A FEW THUNDERSTORMS POSSIBLE ALONG THE ISLAND CHAIN AND
ALL KEYS COASTAL WATERS TONIGHT. THE PRIMARY THUNDERSTORM HAZARD
WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

Nearby

Coastal Flood Statements in Florida, 2014Every coastal flood statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.